Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 157, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 15, 2016, 2:52 PM EDT for Taylor County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2016, 2:52 PM EDT (18:52 UTC)
- Expired
- Aug 15, 2016, 3:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
705
WUUS51 KRLX 151852
SVRRLX
WVC091-151915-
/O.NEW.KRLX.SV.W.0157.160815T1852Z-160815T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT MON AUG 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TAYLOR COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 251 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRAFTON...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRAFTON...THORNTON AND KNOTTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3930 7991 3929 7992 3930 7994 3928 7996
3929 7998 3939 8003 3944 7997 3945 7994
3944 7990 3943 7989 3930 7989
TIME...MOT...LOC 1851Z 238DEG 23KT 3936 8000
HAIL...1.00IN
WIND...60MPH
$$
051 follow-up statement
501
WWUS51 KRLX 151907
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT MON AUG 15 2016
WVC091-151917-
/O.EXP.KRLX.SV.W.0157.000000T0000Z-160815T1915Z/
TAYLOR WV-
307 PM EDT MON AUG 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAYLOR COUNTY WILL
EXPIRE AT 315 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3930 7991 3929 7992 3930 7994 3928 7996
3929 7998 3939 8003 3944 7997 3945 7994
3944 7990 3943 7989 3930 7989
TIME...MOT...LOC 1906Z 238DEG 23KT 3936 8000
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:36 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 15, 2:36 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Charleston WV 236 PM EDT MON AUG 15 2016 .SYNOPSIS... Cold front nearly stationary across Western Ohio, as high pressure lingers off East Coast. The cold front moves through Wednesday, followed by another over the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 235 PM Monday... Still looks like an increase in coverage of shra/tsra this afternoon and evening as vort max tracks out of the S Appalachians and thru the area. Some of the storms could be on the strong side given the increase in flow aloft with a hint of low level shear. Damaging winds would be the primary hazard. Have continued with likely pops later this afternoon and evening to track this disturbance thru the area. Given the high PWATS...downpours could produce localized flash flooding but not enough coverage concerns for a flash flood watch attm. The most vulnerable areas remain across SE OH and N WV where 1 hr guidance is lowest. The aforementioned vort max will shift N out of the area by 03z with clearing overnight. Patchy dense river valley fog is possible over any locales that receive rain...however...low level flow will picking up quite a bit to perhaps confine it to the most sheltered valleys and hollows. Tuesday will feature a broad strengthening SW flow ahead of the approaching cold front. As such shra/tsra will be with us again...most notably across SE OH...close to the better forcing. It will be a gusty afternoon so despite temps in the low 90s...at least a breeze will be felt. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 235 pm Monday. A weak cold front crosses Tuesday night, with a good chance for showers and thunderstorms. A weak upper level short wave trough trailing behind the one that initially pushes the front through Tuesday night, crosses Wednesday, keeping the shower/thunderstorm going. The shower/thunderstorm chance decreases Wednesday night as the trailing short wave passes on to the east, with a slight chance through Thursday mainly on heating and moisture content still high, before a dry Thursday night ensues per weak surface high pressure building in. Temperatures and dew points close to previous package and latest guidance, bias corrected at night, with just about a 2C temperature difference in the low levels behind the front. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 235 pm Monday... Showers and thunderstorms Friday into Saturday will be mainly diurnally driven, with high pressure exiting to the east, and upper level light flow/ridging Friday. Models remain in good agreement on a stronger upper level short wave trough pushing a stronger cold front through the area Sunday. This may keep the shower/thunderstorm chance going Saturday night, with either the approach of the front and / or a wave ahead of it. Maintained likely pops from previous package for Sunday, followed by a trend toward drier and somewhat cooler weather early next week. Temperatures close to previous package and latest central guidance and model guidance blends. Very warm weather early on gives way to cooler weather later in the period, with highs Sunday tempered by clouds and precipitation, and on Monday in the actual cooler air. Looking at a comfortably cool night for sleeping at last Monday night, day night. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 235 PM Monday... Scattered convection this afternoon and evening will result in IFR or worse vsby at times for any terminal that gets hit. Inserted a few hrs IFR tempo groups for KHTS/KCRW/KBKW centered on 21 to 22Z where confidence was highest as approaching upper levels system from the S results in a greater coverage of convection. Elsewhere...have VCTS for the remainder of the afternoon. Aforementioned system moves to the N this evening with some clearing tonight. Low level flow increases out of the SW 20 to 25 kts which will tend to mitigate dense river valley fog...even for terminals that receive rain. Did put some MVFR in overnight with best chance for IFR or worse fog at KEKN. Broad moderate SW flow on Tuesday will result in gusty winds around 20 kts in the afternoon with a cold front approaching SE OH. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE...Medium ALTERNATE SCENARIOS: Showers and storms this afternoon and evening could cause brief IFR conditions if they go over any airfields. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H L CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z TUESDAY... Brief IFR conditions in sct showers and thunderstorms through Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/30 NEAR TERM...30 SHORT TERM...TRM LONG TERM...TRM AVIATION...30
Hazardous weather outlook, Aug 15, 3:51 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 351 AM EDT MON AUG 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 351 AM EDT MON AUG 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KISTNER
In the hours before
Special weather statement, Aug 15, 2:02 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT MON AUG 15 2016
WVZ031-032-151900-
TAYLOR-HARRISON-
202 PM EDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND WESTERN
TAYLOR COUNTIES...
AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LUMBERPORT...OR NEAR CLARKSBURG...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...GRAFTON...BRIDGEPORT...SHINNSTON...STONEWOOD...
NUTTER FORT...LUMBERPORT...ANMOORE...ENTERPRISE...FLEMINGTON...
VALLEY FALLS...DESPARD...WOLF SUMMIT...MCGEE...
TYGART LAKE STATE PARK...MEADOWBROOK...ROSEMONT AND MEADLAND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 116 AND 128.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 68 AND 82.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3943 8028 3939 8020 3941 8011 3939 8009
3939 8007 3928 7999 3921 8039 3926 8053
3937 8052 3945 8039
TIME...MOT...LOC 1801Z 244DEG 18KT 3933 8036
COOPERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:01 PM EDT | Special Weather Statement | RLX | Webster | 59 min |
| Aug 14, 8:15 PM EDT | Special Weather Statement | RLX | Cabell | 45 min |
| Aug 15, 2:02 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 58 min |
| Aug 15, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 49 min |
| Aug 15, 5:40 PM EDT | Special Weather Statement | RLX | Lincoln, Logan, Wayne | 50 min |
| Aug 15, 5:54 PM EDT | Flash Flood Warning | RLX | Lewis | 111 min |
| Aug 15, 6:35 PM EDT | Special Weather Statement | RLX | Clay | 55 min |
| Aug 15, 6:57 PM EDT | Flash Flood Warning | RLX | Braxton, Gilmer | 108 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.